Q: Dear Dr. Theriot: My teenage son is very active in sports. He sweats a lot and he has a terrible time with athlete's foot. He has tried different over the counter preparations, but nothing seems to help. It's to the point that when he takes off his shoes, we all start running. What should he do?
A: Athlete's foot is caused by a fungus, Tinea pedis. This fungus grows best on warm, damp skin. The hot sweaty feet of a teenager in sweat socks and sports shoes make a perfect environment for the fungus to thrive.
Athlete's foot causes a red scaly rash between the toes, although, it can extend to the top of the foot or involve the instep. The skin can appear cracked and irritated, and can itch and burn. When the skin is scratched, it can become raw and weepy.
First of all, you want to be sure that your son is dealing with simple athlete's foot, and that there is no secondary infection or other process going on. If there is any question in your mind, he must be seen by his doctor. Once that you have established that this IS a case of athlete's foot, the treatment should be simple enough. This would include the following:
5) There are a number of over the counter preparations that are effective in treating athlete's foot. These include Lotrimin, Tinactin and Micatin. The biggest reason for "failure" is that the patient gives up before the fungus has been completely treated. These creams should be applied to the rash twice a day. They must be continued for at least five days after the rash has cleared up. This may take a total of 2-3 weeks.
All of the above steps are equally important in the treatment of this condition. Have your son do this for a good two weeks. If there is no resolution after this treatment, then I suggest that he see his doctor or a dermatologist.